Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 134, NWS Indianapolis, IN

September 20, 2014Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2014, 8:38 PM EDT for Vigo County, Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2014, 8:38 PM EDT (00:38 UTC)
Expired
Sep 20, 2014, 9:30 PM EDT
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:12 PM EDTHAIL 0.251 Ne Terre Haute, INPEA SIZE HAIL REPORTED
Sep 20, 9:18 PM EDTHAIL 0.25Seelyville, INPEA SIZE HAIL REPORTED. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS53 KIND 210038
SVRIND
INC167-210130-
/O.NEW.KIND.SV.W.0134.140921T0038Z-140921T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VIGO COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 930 PM EDT

* AT 828 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VERMILION...
  AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TERRE HAUTE...WEST TERRE HAUTE...INDIANA STATE UNIVERSITY...NORTH
  TERRE HAUTE...SEELYVILLE AND RILEY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 2 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3950 8753 3961 8754 3961 8753 3961 8748
      3959 8725 3934 8727 3946 8754 3949 8754
TIME...MOT...LOC 0038Z 290DEG 23KT 3953 8744

HAIL...1.00IN
WIND...60MPH

$$

JK
2 follow-up statements
219 
WWUS53 KIND 210114
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT SAT SEP 20 2014

INC167-210130-
/O.CON.KIND.SV.W.0134.000000T0000Z-140921T0130Z/
VIGO IN-
914 PM EDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL VIGO
COUNTY UNTIL 930 PM EDT...

AT 905 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF BRAZIL...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 8 AND 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3942 8741 3959 8738 3959 8725 3934 8727
TIME...MOT...LOC 0114Z 290DEG 23KT 3945 8716

HAIL...1.00IN
WIND...60MPH

$$

JK
355 
WWUS53 KIND 210131
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 PM EDT SAT SEP 20 2014

INC167-210141-
/O.EXP.KIND.SV.W.0134.000000T0000Z-140921T0130Z/
VIGO IN-
931 PM EDT SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VIGO COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3942 8741 3959 8738 3959 8725 3934 8727
TIME...MOT...LOC 0114Z 290DEG 23KT 3945 8716

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:52 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 20, 5:52 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT SAT SEP 20 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 145 PM EDT SAT SEP 20 2014

A COLD FRONT OVER WISCONSIN AND IOWA IS EXPECTED TO PUSH TOWARD
AND ACROSS INDIANA TONIGHT. SCATTERED RAIN SHOWERS AND PERHAPS A
THUNDERSTORM ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
FRONT...RESULTING IN SOME LIGHT RAIN AMOUNTS TONIGHT.

THE FRONT WILL QUICKLY PUSH SOUTHEAST OF INDIANA ON SUNDAY MORNING
AND TAKE ANY RAIN CHANCES WITH IT. BY SUNDAY AFTERNOON...ANOTHER
COOL CANADIAN HIGH PRESSURE SYSTEM WILL BEGIN TO BUILD ACROSS THE
REGION. THIS WILL BRING DRY WEATHER ALONG WITH SEASONABLE
TEMPERATURES TO INDIANA FOR MUCH OF THE NEXT WORK WEEK.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 145 PM EDT SAT SEP 20 2014

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A COLD FRONT
STRETCHING FROM CENTRAL WISCONSIN TO CENTRAL IOWA AND NORTHEASTERN
KANSAS. A WARMER AND MORE HUMID SOUTHWESTERLY FLOW WAS IN PLACE
ACROSS CENTRAL INDIANA AHEAD OF THE FRONT AS DEW POINTS HAD
CLIMBED INTO THE 60S. RADAR MOSAICS BEGINNING TO SHOW SOME RETURNS
AHEAD OF THE FRONT IN WISCONSIN AND IOWA. SATELLITE ALSO SHOWING
HIGH CLOUD STEAMING ACROSS THE STATE.

MAIN FORECAST CHALLENGE TONIGHT WILL BE POPS. GFS AND NAM BOTH
SUGGEST A THIN BAND OF HIGH RH PUSHING SOUTHEAST THROUGH THE STATE
DURING THE EVENING HOURS. AGAIN FORECAST SOUNDINGS FAIL TO SHOW
COMPLETE DEEP SATURATION...BUT DO SHOW A NOTEWORTHY AMOUNT OF
MOISTURE AS PWATS RISE TO OVER 1.5 INCHES. ALOFT A MODERATE TROUGH
WILL BE WORKING OUT OF THE UPPER MIDWEST...SLIDING EAST SOUTHEAST
INTO THE GREAT LAKES. INSTABILITY APPEARS MARGINAL AS LIFTED
INDICES FAIL TO GET GREATER THAN -5...BUT NONETHELESS FORECAST
SOUNDING LAPSE RATES APPEAR STEEP ENOUGH TO SUGGEST ISOLATED
THUNDER. THUS AS THE MODELS CONTINUE TO REMAIN VERY CONSISTENT
FROM RUN TO RUN...CONFIDENCE IN A LIGHT PRECIP EVENT CONTINUES TO
GROW. WILL ONCE AGAIN RAISE POPS ACROSS MUCH OF THE FORECAST AREA
AFTER 00Z...PARTICULARLY ACROSS THE NORTHERN PARTS OF THE FORECAST
AREA WHERE FORCING IS BETTER. AS FOR TEMPS WILL TREND LOWS WARMER
THAN GUIDANCE DUE TO EXPECTED CLOUDS AND RAIN.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

ISSUED AT 145 PM EDT SAT SEP 20 2014

ONLY CHALLENGE DURING THIS PERIOD WILL BE TEMPS. IN THE WAKE OF
THE COLD FRONT...COLD AIR ADVECTION BEGINS ON NORTHERLY WINDS
ACROSS THE OHIO VALLEY ON SUNDAY. LARGE...EXTENSIVE HIGH PRESSURE
IS EXPECTED TO DIVE SOUTHEAST OUT OF THE THE NORTHERN PLAINS AND
SOUTHERN CANADA. THIS RESULTING DRY WEATHER TO CENTRAL INDIANA
THROUGH THIS PERIOD. FORECAST SOUNDINGS SUPPORT THIS...DRYING OUT
DRAMATICALLY THROUGH THE PERIOD ALONG WITH SHOWING UNATTAINABLE
CONVECTIVE TEMPERATURES THROUGH THE DAY. THUS WILL AIM FOR MOSTLY
SUNNY DAYS AND MOSTLY SUNNY NIGHTS.

COLD AIR ADVECTION IS EXPECTED TO BEGIN ON SUNDAY AND CONTINUE
INTO MONDAY NIGHT. IT IS ONLY BY TUESDAY THAT THE SURFACE HIGH IS
EXPECTED TO SETTLE OVER CENTRAL INDIANA...ALLOWING A MORE EASTERLY
OR SOUTHEASTERLY FLOW TO DEVELOP. THUS WITH GOOD RADIATIONAL
COOLING EXPECTED AMID THE COLD AIR ADVECTION WILL TREND LOWS AT OR
BELOW A BLEND OF MAVMOS AND METMOS. AS FOR HIGHS WILL A BLEND WILL
WORK NICELY WITH A SLOW WARNING TREND BEGINNING ON TUESDAY. WILL
NOTE HERE THAT MAVMOS HIGHS ON SUNDAY APPEAR A BIT WARM WITH
EXPECTED COLD AIR ADVECTION AND A FEW LINGERING CLOUDS IN THE WAKE
OF THE COLD FRONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH NEXT SATURDAY/...

ENSEMBLES INDICATE A LARGE UPPER RIDGE WILL DOMINATE ACROSS THE AREA
DURING THIS PERIOD. THIS SHOULD RESULT IN DRY CONDITIONS LOCALLY.
ENSEMBLES AGREE...INDICATING VERY LITTLE THREAT FOR PRECIPITATION
THROUGH NEXT SATURDAY.

&&

.AVIATION /DISCUSSION FOR THE 210000Z TAF ISSUANCE/...
ISSUED AT 552 PM EDT SAT SEP 20 2014

COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL INDIANA REACHING LAF
AFTER 06Z...AND THE OTHER SITES AFTER 10Z. RADAR TRENDS AND RAPID
REFRESH REFLECTIVITY PROG MIX SUGGEST THE MAIN LINE OF STORMS WILL
REACH LAF NEAR 00Z. LEFT TEMPO THUNDERSTORM GROUP IN THROUGH 02Z AND
VCTS THROUGH 07Z THERE TO COVER FOR ANY ADDITIONAL STORMS CLOSER TO
THE FRONT. DID SIMILAR FOR THE OTHER TAF SITES WITH LATER TIMING
WITH TEMPO GROUP FROM 01Z TO 04Z AT IND AND HUF. ALSO WENT WITH
CONVECTIVE GUSTS TO 30 KNOTS IN THE TEMPO WINDOW WITH MVFR CEILINGS.
CONFIDENCE IS FAIRLY GOOD REGARDING TIMING. COULD SEE SOME LOW
STRATOCU WITH THE FRONT...BUT FOR NOW KEPT JUST SCATTERED MVFR AND
VFR CEILING.

WINDS WILL VEER FROM SOUTHWEST TO WEST TO NORTHWEST DURING THE
FRONTAL EVOLUTION THROUGH THE TAF SITES WITH SUSTAINED GRADIENT
WINDS NEAR 10 KNOTS TONIGHT AND INCREASING TO 10 TO 15 WITH GUSTS TO
AROUND 20 SUNDAY AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....JAS
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 20, 4:29 PM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT SAT SEP 20 2014

INZ021-028>031-035-043-044-212030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-VERMILLION-
PARKE-
429 PM EDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE LIKELY TONIGHT. SOME MAY BE SEVERE.

HAZARDS: DAMAGING WINDS...HAIL...AND VERY HEAVY DOWNPOURS.

TIMING: MAINLY 6 PM TO 2 AM.

DISCUSSION: A QUICK MOVING COLD FRONT IS EXPECTED TO SWEEP
THROUGH THE REGION TONIGHT BEFORE DEPARTING SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: COOL NORTH WINDS ARE EXPECTED TO RETURN ON SUNDAY
AFTERNOON AS THE COLD FRONT DEPARTS AND ANOTHER AREA OF CANADIAN
HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND OHIO
VALLEY...RESULTING IN DRY WEATHER THROUGH MUCH OF THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ036>042-045>049-051>057-060>065-067>072-212030-
MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
429 PM EDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE LIKELY TONIGHT.

HAZARDS: STRONG WINDS...HAIL...AND VERY HEAVY DOWNPOURS.

TIMING: MAINLY 7 PM TO 2 AM.

DISCUSSION: A QUICK MOVING COLD FRONT IS EXPECTED TO SWEEP
THROUGH THE REGION TONIGHT BEFORE DEPARTING SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: COOL NORTH WINDS ARE EXPECTED TO RETURN ON SUNDAY
AFTERNOON AS THE COLD FRONT DEPARTS AND ANOTHER AREA OF CANADIAN
HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND OHIO
VALLEY...RESULTING IN DRY WEATHER THROUGH MUCH OF THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:21 PM EDTSpecial Weather StatementINDTippecanoe, Warren39 min
Sep 21, 12:04 AM EDTSpecial Weather StatementINDTippecanoe41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.